Alert archive / Nebraska / Dust Storm Warnings in 2021

Dust Storm Warning 12, NWS Goodland, KS

December 15, 2021Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this dust storm warning at Dec 15, 2021, 10:32 AM MST for Dundy County, Hitchcock County, Nebraska. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2021, 10:32 AM MST (17:32 UTC)
Expired
Dec 15, 2021, 12:30 PM MST
In force
118 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 17:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-12-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2654 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

256 
WWUS53 KGLD 151732
DSWGLD

BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Goodland KS
1032 AM MST Wed Dec 15 2021

NEC057-087-151930-
/O.NEW.KGLD.DS.W.0012.211215T1732Z-211215T1930Z/
Hitchcock NE-Dundy NE-
1032 AM MST Wed Dec 15 2021

The National Weather Service in Goodland has issued a

* Dust Storm Warning for...
  Hitchcock County in southwestern Nebraska...
  Dundy County in southwestern Nebraska...

* Until 1230 PM MST/130 PM CST/.

* At 1031 AM MST/1131 AM CST/, a wall of dust was along a line
  extending from 9 miles northeast of Haigler to 9 miles south of
  Benkelman to 10 miles southwest of Atwood, moving northeast at 65
  mph.

  HAZARD...Less than a quarter mile visibility with damaging wind in 
           excess of 60 mph.

  SOURCE...Doppler radar.

  IMPACT...Dangerous life-threatening travel.

* Near zero visibility will impact Highway 34 from Parks to 
  Culbertson!

Locations impacted include...
Benkelman, Trenton, Culbertson, Palisade, Stratton, Haigler and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not drive into a dust storm. PULL ASIDE STAY ALIVE!

There is no safe place on a highway when a dust storm hits.
Visibility can be lost immediately, making it difficult or impossible
to slow down and avoid stopped vehicles. Delay travel, or safely exit
the highway before the dust storm arrives.

&&

LAT...LON 4000 10076 4000 10205 4035 10205 4035 10076
TIME...MOT...LOC 1731Z 227DEG 58KT 4012 10184 3992 10148 3968 10116 

$$

JRM

What forecasters said that day

The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this dust storm warning went out at Dec 15, 4:44 AM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Dec 15, 4:44 AM MST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
444 AM MST Wed Dec 15 2021

.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Wed Dec 15 2021

At the start of the short term period, current RAP analysis shows
the CWA underneath the front part of an upper air trough with the
base of the trough over AZ. Forecast guidance shows this trough
making a quick progress to the northeast with the base reaching the
western portion of the CWA around 18Z. The trough starts to close
off into a low over northern NE by 00Z leaving the CWA underneath
the base of a broader trough over the northwestern CONUS. By late
Wednesday, the CWA sees a west-southwesterly flow aloft. At the
surface, models show a surface low looks to develop in northern CO
and not only move east-northeast quickly, but also strengthen
quickly as the day goes on. Latest model runs show a 988mb surface
low over the CO/KS/NE border by 18Z with a 10-15 mb pressure
gradient across the CWA. A cold front associated with this low
looks to begin to sweep across the CWA by around 17Z to 18Z from
the west. This front will turn the strong south-southwesterly
winds to west-southwesterly during the early afternoon hours and
then northwesterly during the mid afternoon hours. There may be a
chance for some wrap around light rain in northern portions of the
CWA during the afternoon, but accumulation looks to be minimal.
Uncertainty still remains with the exact track and timing of this
fast moving low, but confidence has increased from previous
forecasts. Daytime highs in the CWA look to range between the
lower 50s and the upper 60s while overnight lows look to be in the
middle teens to the lower 20s.

As for possible threats during the day, they expect to come in three
flavors: high winds, blowing dust, and fire weather. As stated
earlier, strong winds are expected throughout the day that will
shift as the system moves past the CWA. Sustained winds look reach
35 to 45 kts during the morning and afternoon hours with maximum
wind gusts ranging to around 55 kts in the north to 65 and almost 70
kts in the southern portions by the late morning/early afternoon.
After the front passes, the CWA sees wind gusts in the 50 kt range
through the rest of the afternoon. With these strong winds, blowing
dust can be expected throughout the CWA with better chances in
southern locations with the greater wind speeds during the morning
hours. Reduced visibilities and air quality are both expected in
the CWA today. Also with these strong winds, critical fire
weather conditions are expected across the entire CWA even though
minimum relative humidity values may not reach criteria. Wildfires
will quickly become out of control should they occur due to not
only the strong winds, but also due to the aforementioned wind
shifts throughout the day. Burning is definitely not recommended
today.

.LONG TERM...(Thursday through Wednesday)
Issued at 1230 AM MST Wed Dec 15 2021

For the extended period, the latest runs of the GFS/ECMWF show at
500mb that zonal flow over the central Plains on Thursday gives way
to a slow moving trough that takes a Friday and most of Saturday
trek across the central/northern Plains, only to be followed by a
slow moving, slightly amplified ridge that works over the area
Sunday into the middle of next week. The movement of the ridge
allows for zonal flow to transition to southwest flow aloft during
this time.

Looking further down in the atmosphere from 850 mb to the surface
during the same timeframe, several troughs develop along the eastern
slopes of the Rockies with eastward movement into the Plains. This
will set up a persistent southerly to northerly wind regime as each
trough passes the CWA. The result will be some swings in temps for
both daytime highs and overnight lows as colder air filters south on
northerly flow.

For weather items of focus for the extended period, both the
GFS/ECMWF show zero QPF during this time allowing for the dry
conditions to persist. What will be of concern with the persistent
dryness due to lack of precip will be low RH readings during the
daytime hours. The afternoon hours for of the days will see drops
into the teens for humidity, especially along and west of Highway
25. Gust potential has 20-30 mph possible, so fire wx conditions
come into play and will have to be monitored.

For temps, daytime highs range in the mid 40s to mid 50s on Thursday
and Friday, lower to mid 40s on Saturday with mainly 50s thereafter
from Sunday onward. Some areas on Monday could see some mid to upper
40s present with lower 50s. Overnight lows will have lower 20s
Thursday night, low to mid teens Friday night, and from Saturday
night onward, mid teens increasing to lower 20s by midweek next week.

Winds during each overnight period will bring about wind chill
concerns. Here are the expected wind chill readings for each
overnight period:

Thursday night...single numbers above zero into the mid teens.

Friday night...single numbers above and below zero.

Saturday night...single numbers above zero.

Sunday night...single numbers above zero into the mid teens.

Monday night...single numbers above zero into the lower teens.

Tuesday night...lower to mid teens.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 435 AM MST Wed Dec 15 2021

KGLD expects to begin the 12Z TAF period with south-southwesterly
winds with low level wind shear through the early morning. Winds
at KGLD look pick up to 27G37 kts around 16Z with an approaching
low pressure system in CO. KGLD sees near-IFR conditions at 18Z as
blowing dust expects to lower visibility when the stronger winds
of 43G60 kt are expected with possible temporary LIFR conditions
due to visibility dropping to 1/2SM. At 21Z, VFR restrictions
return to KGLD with winds become west-northwesterly around 32G48
kts following a cold front passage before becoming northwesterly
at 20G32 at 03Z. KGLD winds slow to around 10 kts 06Z for the rest
of the period.

At KMCK, the terminal sees low level wind shear as well to begin
the TAF period with south-southwesterly winds at 11G20 kts. Winds
at KMCK expect to increase to 24G39 kts at 16Z and then increase
more to 38G53 kts by 18Z as MVFR conditions are expected with
reduced visibility due to blowing dust. There is a chance for
vicinity showers at the KMCK terminal beginning at 21Z as winds
become westerly at 26G43 kts. KMCK winds expect to turn west-
northwesterly at 20G31 kts by 01Z before slowing to around 9 kts
at 11Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for KSZ001>004-013>016-027>029-
     041-042.

     Red Flag Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for KSZ013>016-027>029-041-042.

CO...High Wind Warning from 8 AM this morning to 8 PM MST this
     evening for COZ090>092.

     Red Flag Warning from 8 AM this morning to 8 PM MST this evening
     for COZ253-254.

NE...High Wind Warning from 8 AM MST /9 AM CST/ this morning to 8 PM
     MST /9 PM CST/ this evening for NEZ079>081.

&&

SHORT TERM...76
LONG TERM...JN
AVIATION...76
Hazardous weather outlook, Dec 15, 9:04 AM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
904 AM MST Wed Dec 15 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161615-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
904 AM MST Wed Dec 15 2021 /1004 AM CST Wed Dec 15 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A High Wind Warning is in effect for the entire Tri-State area today.
An automated surface observation site in Lamar, Colorado reported a
wind gust of 107 mph at 844 AM MST. The safest place to be during
high winds, is indoors. If you must drive, watch for objects blowing
across the roadway and into your path. Keep a safe distance from cars
in adjacent lanes as strong gusts could suddenly push a vehicle
outside its lane of travel. Take extra care in high-profile vehicles
such as a truck, van, or SUV, or when towing a trailer, as these are
more prone to be pushed or flipped by high winds.

A Red Flag Warning is also in effect today, mainly along and south
of Interstate 70.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage and reduced
visibilities associated with blowing dust.

Vincent

In the hours before

Local storm report, Dec 15, 10:26 AM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1026 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     NON-TSTM WND GST 12 NNE GOODLAND         39.50N 101.63W
12/15/2021  E70 MPH          SHERMAN            KS   NWS EMPLOYEE

            OFF-DUTY EMPLOYEE.

&&

KMK
Local storm report, Dec 15, 10:27 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1027 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 AM     DUST STORM       12 NNE GOODLAND         39.50N 101.63W
12/15/2021                   SHERMAN            KS   NWS EMPLOYEE

            OFF-DUTY EMPLOYEE REPORTED 1/4 MILE
            VISIBILITY DUE TO BLOWING DUST.

&&

KMK
Local storm report, Dec 15, 10:29 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     DUST STORM       3 W EDSON               39.33N 101.60W
12/15/2021                   SHERMAN            KS   EMERGENCY MNGR

            SEMI-TRUCK BLOWN OVER DUE TO STRONG WINDS.

&&

KMK
Local storm report, Dec 15, 10:30 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     DUST STORM       SAINT FRANCIS           39.77N 101.80W
12/15/2021                   CHEYENNE           KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED DUST STORM IN ST.
            FRANCIS WITH VISIBILITY AT 1/8 MILE.

&&

EH
Local storm report, Dec 15, 10:31 AM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     DUST STORM       COLBY                   39.39N 101.05W
12/15/2021                   THOMAS             KS   EMERGENCY MNGR

            VISIBILITY DOWN TO 50 FEET.

&&

KMK
Local storm report, Dec 15, 10:32 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     NON-TSTM WND GST COLBY                   39.39N 101.05W
12/15/2021  M58 MPH          THOMAS             KS   EMERGENCY MNGR

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 10:52 AM MSTDust Storm WarningGLDRed Willow113 min
Dec 15, 11:07 AM MSTBlowing Dust WarningGLDDundy, Hitchcock, Red Willow6 hr

Nearby

Dust Storm Warnings in Nebraska, 2021Every dust storm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.